Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS State College, PA

August 7, 2005Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 7, 2005, 4:08 PM EDT for Somerset County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 4:08 PM EDT (20:08 UTC)
Expired
Aug 7, 2005, 6:15 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 072014
FFWCTP
PAC111-072215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 PM EDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  AND AUTOMATED RAIN GAGE REPORTS INDICATED VERY HEAVY RAIN FROM     
  NEARLY STATIONARY THUNDERSTORMS OVER SOUTHERN SOMERSET COUNTY.

RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY OCCURRED 5 TO 10 
MILES SOUTH OF SEVEN SPRINGS AND SEVERAL MILES NORTHWEST OF 
CASSELMAN...WITH ANOTHER AREA OF VERY HEAVY RAIN OF 2.5 TO 3 INCHES 
BETWEEN CALLIMONT AND MEYERSDALE. ADDITIONAL RAINFALL AMOUNTS OF 1 
TO 2 INCHES ARE POSSIBLE IN BOTH OF THESE AREAS THROUGH 6 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4000 7933 3990 7939 3977 7908 3973 7898
      3972 7881 3979 7877 3988 7892

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:26 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 7, 3:26 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT SUN AUG 7 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
RIBBON OF DEEPER LAYER MOISTURE TO PROPAGATE NORTH AND SOUTH NEXT 24
TO 36 HOURS ACROSS SOUTHERN AND CENTRAL PA...CONTINUING SHOWER AND
THUNDERSTORM CHANCES IN THESE AREAS. 588 DM HEIGHT CONTOUR REMAINS
LOCKED ACROSS PA NEXT 36 HOURS...WITH RATHER AMORPHOUS FORCING
MECHANISMS TO DEAL WITH NEXT FEW DAYS AS LITTLE OTHER THAN WEAK
UPPER LEVEL SHORTWAVES ARE NEEDED TO TRIGGER CONVECTION IN THIS
HUMID AND CONDITIONALLY UNSTABLE AIR MASS. AREAS NORTH OF INTERSTATE
80 LOOK TO STAY MAINLY DRY IN THIS PATTERN...ALTHOUGH EVEN THERE A
SHOWER CANNOT BE RULED OUT ESPECIALLY DURING THE HEATING OF THE DAY
(MONDAY).  UNTIL STRONGER FORCING MECHANISMS BECOME
EVIDENT...BROADBRUSHED APPROACH FAVORING DIURNAL MAXIMUMS FOR
CONVECTION WILL BE THE COURSE OF ACTION.

IMPRESSIVE DEEP CONVECTION CONTS OVER EASTERN MARYLAND AND DELAWARE
AT THIS HOUR...AND HAS ROBBED OUR SOUTHEASTERN AREAS OF MOISTURE FOR
THE TIME BEING. ISOLATED TO SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL TRAVERSE SOUTHERN AREAS THIS EVENING...THIS
HANDLED WELL IN GOING FORECASTS FOR NO CHANGES THIS EVENING.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
HIGH PRESSURE RIDGE ATTEMPTS TO BUILD IN FROM THE SOUTH AS WEAK
WAVES SLIDE ACROSS THE GREAT LAKES JUST TO OUR NORTH. THIS WILL
KEEP CENTRAL PA JUST SOUTH OF THE MAIN BAROCLINIC ZONE...BUT BRING
IN ENOUGH MOISTURE TO KEEP CHANCE FOR SHOWERS/TSTORMS IN NEARLY
EVERY DAY. HIGHEST CHANCES WILL BE ACROSS THE NORTHERN TIER. TEMPS
WILL REMAIN ON THE WARM SIDE...WITH COOLING POSSIBLE LATE IN THE
PERIOD AS FRONTS MAKE A BIT MORE PROGRESS SOUTH.

&&

.AVIATION...
STAGNANT PATTERN REMAINS IN PLACE. BEST SHOWER/TSTORM CHANCES
CONFINED TO SOUTHERN RTES AND DURING THE DAYLIGHT HOURS. ALTHOUGH
A DEFINITIVE TIME WINDOW FOR BEST CHANCE OF SHOWER ACTIVITY
REMAINS DIFFICULT AS WEAK UPPER LEVEL DISTURBANCES WILL INITIATE
SHOWERS AT JUST ABOUT ANY TIME ACROSS SOUTHERN PA. NEARLY ALL
SITES CURRENTLY HAVE VSBYS OF P6SM. SFC WINDS WILL BE LIGHT ONCE
AGAIN THROUGH THE PERIOD...BUT EXPECT SOME 3-6SM IN HZ/BR
OVERNIGHT AS SFC DEWPOINTS CONT TO SLOWLY RISE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEVOIR/RXR
LONG TERM...RXR
AVIATION...DEVOIR
Hazardous weather outlook, Aug 7, 2:50 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 AM EDT SUN AUG 7 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080649-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
250 AM EDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 7, 2:32 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT SUN AUG 7 2005

PAZ033-034-071930-
BEDFORD-SOMERSET-
232 PM EDT SUN AUG 7 2005

...A CLUSTER OF THUNDERSTORMS WILL AFFECT SOMERSET AND BEDFORD
COUNTIES THORUGH 330 PM...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS COVERING MUCH OF SOMERSET COUNTY AND
EXTENDING EASTWARD INTO BEDFORD COUNTY BETWEEN NEW BALTIMORE AND NEW
PARIS.

THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...CAUSING WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH FREQUENT LIGHTNING.

FORECASTER:GAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:05 PM EDTSevere Thunderstorm WarningCTPYork55 min
Aug 7, 3:59 PM EDTSevere Thunderstorm WarningCTPYork31 min
Aug 7, 5:22 PM EDTSevere Thunderstorm WarningCTPAdams23 min
Aug 7, 5:54 PM EDTSevere Thunderstorm WarningCTPAdams66 min
Aug 7, 6:13 PM EDTFlash Flood WarningCTPAdams2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.